Every year, the painkiller Tylenol (acetaminophen) is responsible for thousands of cases of acute liver failure from accidental overdoses. In the first 24 hours, Tylenol overdose symptoms typically include abdominal pain, nausea, and vomiting. Any time you suspect a Tylenol overdose has occurred, seek emergency medical attention.
Tylenol and Liver Toxicity
Overdoses of Tylenol (acetaminophen) can occur any time a person consumes more than the recommended maximum daily amount (reduced from 4,000-mg per day to 3,000-mg per day in February 2011).
After an overdose, cells in the liver are destroyed because they are incapable of metabolizing the drug. Symptoms vary depending on how much Tylenol was consumed. In mild cases, there may be no symptoms (even though liver damage has occurred). In severe cases, Tylenol can cause acute liver failure and death within 48 hours.
Phase I (0-24 Hours): Symptoms of Tylenol Overdose
Moderate or severe overdoses of Tylenol can cause symptoms within a few hours after the overdose. These symptoms can include:
- Abdominal pain
- Gastrointestinal irritability
- Loss of appetite
Phase II (18-48 Hours): Symptoms of Tylenol Overdose
Surprisingly, during the next phase of a Tylenol overdose, symptoms may disappear and the patient may start to feel better. However, this is actually the time when liver damage is occurring. If the patient is in a hospital, blood tests will show the liver enzymes rise rapidly — evidence that cells in the liver are being destroyed. Symptoms may include:
- Abdominal pain in the upper-right hand side
- Blood and plasma tests show rising levels of liver enzymes, bilirubin, etc.
- Liver becomes swollen and tender
Phase III (3-5 Days): Symptoms of Tylenol Overdose
If the overdose causes severe liver toxicity, the patient is at risk of liver failure and death. After the organ has failed, the patient will require a liver transplant to survive. Symptoms may include:
- Nausea, vomiting
- Severe abdominal pain
- Jaundice (yellowing of the skin and whites of the eyes)
- Bleeding and problems with blood clotting
- Stupor and confusion
- Hypoglycemia (low blood-sugar)
- Cerebral edema, encephalitis (fluid and swelling in the brain)
- Kidney damage or failure
- Heart damage or failure (cardiomyopathy)